Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 28, 2004, 4:00 PM MDT for Park County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2004, 4:00 PM MDT (22:00 UTC)
- Expired
- Jun 28, 2004, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Park County, CO
The radar
The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 282159 FFWBOU COC093-290100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 400 PM MDT MON JUN 28 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PARK COUNTY IN CENTRAL COLORADO * UNTIL 700 PM MDT * AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER LAKE GEORGE...OR ABOUT 33 MILES WEST OF COLORADO SPRINGS. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LAKE GEORGE. AN AUTOMATED RAIN GAUGE ON THE SOUTHWEST SIDE OF THE HAYMAN BURN AREA HAS RECORDED 1.42 INCHES OF RAIN IN THE PAST HOUR. HEAVY RAINFALL FROM THIS THUNDERSTORM IS FALLING PARTIALLY OVER THE HAYMAN BURN AREA OF PARK COUNTY AND IMMEDIATELY TO THE SOUTHWEST. RUNOFF FROM PART OF THIS STORM WILL RUN DOWN TARYALL CREEK. RUNOFF OVER THE HAYMAN BURN AREA WILL RUN INTO THE SOUTH PLATTE RIVER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS... AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK... SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS... OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3913 10534 3913 10552 3897 10547 3897 10534 $$ DANKERS
2 follow-up statements
000 WGUS75 KBOU 282335 FFSBOU COC035-093-290100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 535 PM MDT MON JUN 28 2004 ...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR SOUTHWESTERN DOUGLAS COUNTY AND EAST CENTRAL PARK COUNTY... THE NATIONAL WEATHER SERVICE IS CONTINUING FLASH FLOOD WARNINGS FOR PORTIONS OF DOUGLAS AND PARK COUNTIES EARLY THIS EVENING. THE WARNING FOR SOUTHWESTERN DOUGLAS COUNTY...INCLUDING THE HAYMAN BURN AREA WILL REMAIN IN EFFECT UNTIL 630 PM. THE FLASH FLOOD WARNING FOR EAST CENTRAL PARK COUNTY...INCLUDING THE HAYMAN BURN AREA AND TARYALL CREEK WILL CONTINUE UNTIL 700 PM. LOCATIONS IN THE WARNING AREAS INCLUDE...BUT ARE NOT LIMITED TO... WESTCREEK AND LAKE GEORGE. AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER AREA OF MODERATE RAIN SHOWERS MOVING SOUTHWARD OVER THE HAYMAN BURN AREA OF JEFFERSON COUNTY. ADDITIONAL RAINFALLS UP TO A QUARTER INCH OVER THE WARNED AREAS MAY PRODUCE FLASH FLOODING OR MUDSLIDES IN THE HAYMAN BURN AREAS OF DOUGLAS AND PARK COUNTY. STREAM LEVELS ON TARYALL CREEK MAY ALSO BE RUNNING HIGH DUE TO HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREAS MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. RAINFALL MAY CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS. $$ DANKERS
000 WGUS75 KBOU 290029 FFSBOU COC035-093-290100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 630 PM MDT MON JUN 28 2004 ...FLASH FLOOD WARNINGS FOR SOUTHWESTERN DOUGLAS COUNTY AND EAST CENTRAL PARK COUNTY CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLASH FLOOD WARNINGS FOR DOUGLAS AND PARK COUNTIES. AT 625 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT RAIN SHOWERS CONTINUING OVER THE HAYMAN BURN AREA OF JEFFERSON...DOUGLAS AND PARK COUNTIES. HOWEVER...AUTOMATED RAIN GAUGES IN THE AREA REPORT THAT NO ADDITIONAL HEAVY RAINS HAVE DEVELOPED. NO OTHER REPORTS OF FLOODING OR MUDSLIDES IN THE HAYMAN BURN AREA HAVE BEEN RECEIVED. WITH SHOWER ACTIVITY OVER THE FRONT RANGE FOOTHILLS DECREASING THROUGH THE EVENING...THE THREAT OF FLASH FLOODING PROBLEMS HAS ENDED. $$ DANKERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:50 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 28, 2:50 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT MON JUN 28 2004 .SHORT TERM...STRATUS/STABLE AIR SLOW TO ERODE ACROSS PLAINS... THOUGH LATEST SATELLITE LOOPS SHOWING BREAKS IN CLOUDS. SATELLITE LOOPS SHOWING SOME SORT OF SHORTWAVE MOVING ACROSS WYOMING WHICH WILL AIDING IN THE DEVELOPMENT OF SHOWERS/STORMS OVER MOUNTAINS. TEMPERATURES ALONG FRONT RANGE REACHING CONVECTIVE TEMPERATURE...SO IT SHOULDNT BE LONG BEFORE THE MOUNTAIN AND FOOTHILL CONVECTION WILL BE ABLE TO SURVIVE MOVING ONTO PLAINS. WITH DENVER CYCLONE ESTABLISHED AND LAPS ANALYSIS INDICATING CAPE VALUES NEARING 1000 J/KG AND CONVECTIVE INHIBITION DESOLVING...A FEW STORMS COULD BECOME SEVERE DURING THE EVENING HOURS AS CAPES ARE FORECAST TO INCREASE TO AROUND 1600 J/KG. LARGE HAIL POSSIBLE...AND STILL CANNOT RULE OUT A WEAK TORNADO ALONG THE CONVERGENCE LINE EAST AND SOUTHEAST OF DENVER. OTHER CONCERN IS POTENTIAL FOR FLASH FLOODING ALONG FOOTHILLS AND URBAN CORRIDOR. DESPITE FASTER STORM MOVEMENT... PRECIPITABLE WATER VALUES STILL HOVERING AROUND 85 HUNDRETHS OF AN INCH. HEAVY RAIN AND POTENTIAL FLOODING STILL POSSIBLE ESPECIALLY IN AREAS WHERE GROUND IS SATURATED FROM PREVIOUS RAINS. WILL KEEP FLOOD WATCH GOING. ATMOSPHERE FARTHER EAST TO REMAIN CAPPED UNTIL SHORTWAVE MOVES THROUGH THIS EVENING. CAPES EXPECTED TO BE LOWER...SO NOT EXPECTING STORMS REACHING SEVERE LEVELS FAR EASTERN PLAINS. ONCE WAVE MOVES EAST OF CWA...WHICH APPEARS TO BE AROUND 06Z...STORMS SHOULD COME TO AN END. BOUNDARY LAYER MOISTURE AND WIND FIELDS SUGGEST A RETURN OF FOG/STRATUS FAR EASTERN ZONES. MODELS DEVELOP DRAINAGE WINDS ALONG FOOTHILLS...SO WILL KEEP FOG CONFINED TO FAR EASTERN ZONES. ON TUESDAY...MOISTURE REMAINS OVER AREA...WITH PRECIPITABLE WATER VALUES AROUND EIGHT TENTHS OF AN INCH ACROSS PLAINS. MODELS SHOW RATHER IMPRESSIVE SHORTWAVE MOVING NORTHEAST ACROSS AREA LATE AFTERNOON. AIRMASS TO BECOME UNSTABLE ACROSS MOUNTAINS BY LATE MORNING...WITH STORMS DEVELOPING AT THAT TIME. STORMS TO MOVE SLOWLY ACROSS PLAINS DURING AFTERNOON IN RESPONSE TO MOVEMENT OF WAVE. CONCERN AGAIN FOR SOME FLOODING AS WINDS ALOFT WEAK AND STORM MOVEMENT NON-EXISTANT. SEVERE POTENTIAL LOW DUE WEAK SHEAR ENVIRONMENT. GUIDANCE VALUES MAY BE A BIT WARM IF CAP ACROSS PLAINS SLOW TO ERODE. WILL LOWER HIGHS A BIT IN CASE THIS HAPPENS. .LONG TERM DISCUSSION...TUE NGT-THU...MDLS ARE SLOW TO DRY THE AIR MASS OVR THE CNTRL RCKYS AS THE SFC HI PRES OVR THE PLAINS SLIDES TO THE E. AMPLE RESIDUAL MOISTURE WILL REMAIN ACRS THE AREA FOR CONTD AFTN AND EVE CONVECTION THRU WED. BOTH ETA AND GFS SHW GUD UPWARD Q-G FORCING ON WED WITH SHT WV ALONG WITH MOD CAPES FM FCST UPR AIR SOUNDINGS. GUD SUBSIDENCE BEHIND THIS SYS ON THU SHUD STABILIZE THE AIR MASS WITH ONLY ISOLD AFTN CONVECTION LIMITED TO THE MTNS. LEE TROFG WILL AID IN GRADUALLY WARMING TEMPS OVR THE PLAINS. WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP GUIDANCE. IN EXTENDED PERIOD...FRI-MON...UPR RDG OVR CNTRL RCKYS GETS FLATTENED ON SUN INTO MON BY INCRSG NWLY FLO ALF ACRS NRN AND CNTRL RCKYS. AMS SHUD REMAIN DRY ON FRI BUT MDLS INCREASE MSTR ACRS AREA ON WEEKEND SO WILL KEEP A SLIGHT CHC OF TSTMS FM SAT INTO MON. WITH LEE TROFG E OF MTNS TEMPS SHUD WARM TO ARND SEASONAL NORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8PM FOOTHILLS AND ADJACENT PLAINS: ZNS 35, 36, 38>45. && D-L/GARD...WFO BOULDER
Hazardous weather outlook, Jun 28, 10:46 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1046 AM MDT MON JUN 28 2004 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT MON JUN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AFTER 2 PM THIS AFTERNOON ...GRADUALLY SPREADING INTO THE ADJACENT PLAINS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT ALONG THE FOOTHILLS AND URBAN CORRIDOR THIS AFTERNOON WILL BE FLASH FLOODING...AS ADDITIONAL THUNDERSTORMS DEVELOP AND MOVE ACROSS AREAS ALREADY SATURATED BY PREVIOUS DAYS HEAVY RAINFALL. THE STEERING WINDS WILL INCREASE THIS AFTERNOON... SO THE STORMS ARE NOT EXPECTED TO BE STATIONARY. HOWEVER...RAINFALL FROM THE STORMS COULD CREATE ADDITIONAL FLOODING PROBLEMS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR THE FOOTHILLS AND ADJACENT PLAINS...INCLUDING THE DENVER METRO AREA. A FEW STORMS THIS AFTERNOON AND TONIGHT COULD BECOME SEVERE...WITH THE BEST POTENTIAL ALONG A DEVELOPING CONVERGENCE LINE FROM EASTERN ADAMS COUNTY SOUTHWARD INTO ELBERT COUNTY. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. HOWEVER...A WEAK TORNADO COULD DEVELOP ALONG THE CONVERGE LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE AREA FROM TUESDAY THROUGH WEDNESDAY. STORMS OVER THE PLAINS MAY POSSIBLY BE SEVERE ON TUESDAY. NO SIGNIFICANT CONVECTIVE PRECIPITATION IS ANTICIPATED ON THURSDAY AND FRIDAY. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED BY 1 PM TODAY. D-L/GARD...WFO BOULDER
In the hours before
Local storm report, Jun 28, 10:43 AM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT MON JUN 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0943 AM SNOW MOUNTAIN VIEW 39.78N 105.06W
06/28/2004 0.00 INCH JEFFERSON CO AMATEUR RADIO
TEST
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:40 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.